Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC

April 3, 2002Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 3, 2002, 8:56 PM EST for Dare County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 8:56 PM EST (01:56 UTC)
Expired
Apr 3, 2002, 9:45 PM EST
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:20 PM ESTHail 0.75Manteo, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 040156
SVRMHX
NCC055-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
855 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 945 PM EST

* AT 855 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF MASHOES TO
  6 MILES WEST OF EAST LAKE...OR FROM 15 MILES SOUTHEAST OF ELIZABETH
  CITY TO 10 MILES EAST OF COLUMBIA...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   EAST LAKE AT 900 PM EST.
   BUFFALO CITY AT 905 PM EST.
   MASHOES AT 920 PM EST.
   SOUTHERN SHORES...AND...DUCK AT 930 PM EST.
   KITTY HAWK AT 935 PM EST.
   KILL DEVIL HILLS AT 940 PM EST.

 OTHER LOCATIONS IN THE WARNING INCLUDE MANTEO AND WANCHESE.

THIS LINE OF STORMS WILL PRODUCE STRONG DAMAGING WINDS IN EXCESS OF
60 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE
A STURDY STRUCTURE AND AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3621 7609 3580 7611 3579 7554 3621 7552

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:24 PM EST, 32 minutes earlier.

Area forecast discussion, Apr 3, 8:24 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
824 PM EST WED APR 3 2002

SEVERE WEATHER THREAT CONTINUES. COORDINATED WITH SPC AND IT WAS
DECIDED TO EXTEND THE WATCH LOCALLY FOR OUR PORTION OF EASTERN NORTH
CAROLINA UNTIL 11 PM. LATEST SFC ANALYSIS INDICATES THAT THE DENSITY
GRADIENT FRONT HAS CAUGHT UP WITH THE WSHFT/LEE TROUGH AND WILL
BEGIN TO ACCELERATE SE ACROSS THE AREA. WORK-STATION ETA AND
MESO-ETA HAVE FRONT OFF THE COAST BY 11 PM AND THIS IS SUPPORTED BY
MSAS DATA WITH 7 MB 3 HOUR PRES RISES OVR ESTRN VA. 00Z MHX SOUNDING
WAS MODERATELY UNSTABLE WITH LARGE PORTIONS OF THE AREA UNTOUCHED BY
EARLIER CONVECTION. WITH FRONT ABOUT TO INTERACT WITH SEA BREEZE
BNDRY...THE POTENTIAL FOR MARGINALLY SVR HAIL AND WIND GUSTS WILL
PERSIST THIS EVENING. ANTICIPATE ANOTHER UPDATE SHORTLY AFTER FROPA.

MARINE:  BUSY NIGHT WITH COLD FRONT TRAVERSING THE STATE. THE FRONT
CONTINUES TO MOVE OFFSHORE OVERNIGHT AS STRONG HIGH PRESSURE BUILDS
OVER THE REGION DURING THE SEVERAL DAYS. AT 8 PM, NORTH PORTION OF
COLD FRONT BLEW THROUGH NORTHERN OBX. DUCK PIER WINDS CURRENTLY
HOWLING DUE NORTH AT 27 GUSTING TO 32 KNOTS. BRISK NORTHERLY FLOW
BUILDS SEAS AND SOUND WATERS ACCORDINGLY OVERNIGHT AND INTO
THURSDAY. SCA CONDITIONS STAY IN PLACE FOR ALL WATERS. WINDS AND
SEAS BEGIN TO DECREASE AND SETTLE DOWN SOMEWHAT BY FRIDAY AS
PRESSURE GRADIENT RELAXES. INCREASED THREAT OF RIP CURRENTS SIGN
HAS BEEN POSTED IN THE SAND THURSDAY ALONG OBX BEACHES FROM CAPE
HATTERAS NORTHWARD TO DUCK DUE TO WINDS, WAVES, AND TIDAL
CONDITIONS.

.MHX...SCA ALL WATERS.

JME/GC

In the hours before

Special weather statement, Apr 3, 5:50 PM EST, 3 hours 6 minutes before
NCZ103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EST WED APR 3 2002

...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER
BANKS BEACHES...

THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY
ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO
DUCK.

NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT
AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD
ACCORDINGLY.

THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION
WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS.
THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE
AROUND LOW TIDE.  LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY
MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH
UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP.
IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST
SWIMMER.

GC
Special weather statement, Apr 3, 6:49 PM EST, 2 hours 7 minutes before
NCZ029-040045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
649 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST...

AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5
MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC
Local storm report, Apr 3, 7:50 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WILLIAMSTON               NC   1.00 INCH HAIL
04/03/02   MARTIN                         REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    BETHEL                    NC   .88 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME
Special weather statement, Apr 3, 8:00 PM EST, 56 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
800 PM EST WED APR 3 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 11 PM EST...

A SEVERE  THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, HAS BEEN
EXTENDED UNTIL 11 PM DUE TO SEVERE THUNDERSTORM ACTIVITY. SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS
EVENING...MAINLY FROM KINSTON AND NEW BERN NORTH TO THE ALBEMARLE
SOUND AND OUTER BANKS.

HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS
WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH
CAROLINA...INCLUDING THE COASTAL WATERS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS
SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING.

JO
Local storm report, Apr 3, 8:07 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
807 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    STOKES                    NC   .75 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME
Special weather statement, Apr 3, 8:34 PM EST, 22 minutes before
NCZ044-045-080-081-091-093-040300-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
834 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND
HYDE...CRAVEN...LENOIR AND BEAUFORT COUNTIES UNTIL 930 PM EST...

AT 834 PM EST...THERE WERE STRONG THUNDERSTORMS COVERING MUCH OF
SOUTHERN PITT...BEAUFORT...EASTERN MARTIN AND WASHINGTON COUNTIES.
THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL ALSO AFFECT CRAVEN...HYDE AND TYRRELL COUNTIES
THROUGH 10 PM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:18 PM ESTSevere Thunderstorm WarningMHXMartin57 min
Apr 3, 7:26 PM ESTSevere Thunderstorm WarningMHXPitt34 min
Apr 3, 7:39 PM ESTSpecial Marine WarningMHX66 min
Apr 3, 8:01 PM ESTSevere Thunderstorm WarningMHXPitt29 min
Apr 3, 8:46 PM ESTSpecial Marine WarningMHX29 min
Apr 3, 9:10 PM ESTSpecial Marine WarningMHX35 min
Apr 3, 9:20 PM ESTSpecial Marine WarningMHX40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.